Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 124, NWS North Platte, NE

May 11, 2005Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 11, 2005, 9:19 PM CDT for Frontier County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 9:19 PM CDT (02:19 UTC)
Expired
May 11, 2005, 10:00 PM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Frontier County, NE

The radar

The North Platte radar (KLNX), 152 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 3:55 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 120219
SVRLBF
NEC063-120300-
/O.NEW.KLBF.SV.W.0124.050512T0219Z-050512T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
919 PM CDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1000 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF
  MAYWOOD...OR ABOUT 14 MILES NORTHEAST OF HAYES CENTER...AND MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAYWOOD BY 930 PM CDT
  7 MILES NORTHWEST OF CURTIS BY 935 PM CDT
  8 MILES NORTHWEST OF MOOREFIELD BY 945 PM CDT

LAT...LON 4069 10076 4045 10076 4044 10017 4069 10022

$$

13
1 follow-up statement
000 
WWUS53 KLBF 120243
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
943 PM CDT WED MAY 11 2005

NEC063-120300-
/O.CON.KLBF.SV.W.0124.000000T0000Z-050512T0300Z/
FRONTIER NE-
943 PM CDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR
NORTHERN FRONTIER COUNTY...

AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE 
SIZE OF PENNIES. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF 
CURTIS...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTH OF MAYWOOD BY 940 PM CDT
  7 MILES SOUTH OF CURTIS BY 955 PM CDT
  STOCKVILLE BY 1000 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4069 10076 4045 10076 4044 10017 4069 10022

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:22 PM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, May 11, 1:22 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
122 PM CDT WED MAY 11 2005

.DISCUSSION...
3 MAJOR ISSUES IN THE FCST TONIGHT.

IN THE NORTHWEST...MET/MAV GUIDANCE...SFC OBS AND NAM MODEL SNDGS
SUGGEST A CHANGEOVER TO SNOW. MODEL QPF OVER 1 INCH THROUGH 12Z
THURSDAY SUGGEST THE POTENTIAL FOR MEASURABLE SNOW. TEMPS ARE IN THE
UPPER 30S THIS AFTN SO WENT WITH WET SNOW ACCUMULATIONS OF UP TO 4
INCHES. THIS A MIDDLE ROAD BETWEEN LITTLE OR NO ACCUMULATION AND
HEAVY WET SNOW.

IN THE SOUTHEAST AND NORTHEAST...HEAVY RAINFALL POTENTIAL...2 INCHES
PLUS IN 6 HOURS IS FCST BY BOTH THE AVN AND THE NAM. FF GUIDANCE IS
NEAR 3 INCHES IN 3 HOURS ALL AREAS EXCEPT THE 5 COUNTY AREA ADJOINING
WFO FSD FCST AREA. THE ETA MODEL SNDGS FCST A DEEP PBL ZONE OF
EASTERLY MOISTURE ADVECTION WHICH IS YET TO DEVELOP. ALSO...LOCATION
OF MCS DEVELOPMENT OVER NW KS WILL DICTATE AREA OF HEAVY RAINFALL.
SUSPECT MODEL GENERATED HEAVY RAINFALL IS PART REAL PART CONVECTIVE
FEEDBACK. CUT THE MODEL GENERATED QPF IN HALF TO COMPENSATE FOR
SUSPECTED FEEDBACK. THIS WOULD THEN GENERATE LOCALLY HEAVY RAINFALL
BUT NOT WIDESPREAD FLOODING. THIS ISSUE IS ONGOING AND A FFA MAY BE
NECESSARY THIS EVENING FOR EASTERN SECTIONS OF SOUTHWEST AND NCNTL
NEB.

IN THE SOUTHEAST PORTION OF FCST AREA...SEVERE WEATHER
POTENTIAL...VERY RIPE AND UNSTABLE ATM...STRONG SHEAR COULD EASILY
PRODUCE LARGE HAIL AS THE MCS...WHERE EVER IT DEVELOPS ACROSS
NORTHWEST KS...TRACKS NORTHEAST ACROSS THE FCST AREA. FCST IS FOR
THUNDERSTORMS WITH LARGE HAIL AND HEAVY RAINFALL.

THURSDAY...DRY SLOT MOVES NORTH THROUGH THE FCST AREA IN THE WAKE OF
THE MCS THE WEDS NIGHT. PARTIAL CLEARING IS EXPECTED WITH TEMPS
RISING INTO THE 50S AND 60S...40S FAR NORTH AND WEST.

THURSDAY NIGHT...BACK LASH DEVELOPS WITH WRAP AROUND SHRA/SHSN
NORTHWEST.

FRIDAY...CLEARING SKIES WITH HIGH PRESSURE BUILDING IN SETTING THE
STAGE FOR MORE FREEZING TEMPS SATURDAY AM.

SATURDAY THROUGH WEDNESDAY...FCST IS DRY ATTM WITH MODERATING TEMPS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, May 11, 4:29 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
429 PM CDT WED MAY 11 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-121030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
430 PM CDT WED MAY 11 2005

...SEVERE THUNDERSTORM WATCH CENTRAL AND SOUTHERN OUTLOOK AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AND RAPIDLY SPREAD NORTH THIS AFTERNOON
AND EVENING. SOME STORMS WILL BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE SOUTH OF HIGHWAY 23.

IN NORTHWESTERN PORTIONS OF THE OUTLOOK AREA...RAIN WILL CHANGE TO
SNOW OVERNIGHT WITH ACCUMULATIONS OF UP TO 4 INCHES EXPECTED...MOSTLY
ON GRASSY SURFACES.

HEAVY RAINFALL WILL ALSO PRESENT A HAZARD OVERNIGHT...ESPECIALLY EAST
OF HIGHWAY 83.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY PRECIPITATION WILL TAPER OFF BY MORNING...WITH TEMPERATURES
FALLING BELOW FREEZING IN WESTERN PORTIONS OF THE OUTLOOK AREA BY
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

JMC

In the hours before

Local storm report, May 11, 8:27 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
827 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             2 W HAMLET              40.38N 101.27W
05/11/2005  1.75 INCH        HAYES              NE   PUBLIC

&&

RBURNS
Local storm report, May 11, 8:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
841 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             15 SW NORTH PLATTE      40.98N 100.98W
05/11/2005  1.75 INCH        LINCOLN            NE   PUBLIC

&&

RBURNS
Local storm report, May 11, 8:51 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
851 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             6 W HAYES CENTER        40.51N 101.13W
05/11/2005  0.25 INCH        HAYES              NE   PUBLIC

&&

RBURNS
Local storm report, May 11, 8:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
853 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             10 S NORTH PLATTE       40.99N 100.77W
05/11/2005  2.75 INCH        LINCOLN            NE   PUBLIC

&&

RBURNS
Local storm report, May 11, 8:54 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
854 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             HAYES CENTER            40.51N 101.02W
05/11/2005  1.75 INCH        HAYES              NE   LAW ENFORCEMENT

&&

MASEK
Local storm report, May 11, 9:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
903 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             2 E NORTH PLATTE        41.13N 100.73W
05/11/2005  1.50 INCH        LINCOLN            NE   NWS EMPLOYEE

            MEASURED PING PONG BALL SIZE HAIL AT THE NORTH PLATTE
            WEATHER FORECAST OFFICE.

&&

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:14 PM CDTSevere Thunderstorm WarningLBFHayes46 min
May 11, 7:22 PM CDTSevere Thunderstorm WarningLBFLincoln23 min
May 11, 7:31 PM CDTSevere Thunderstorm WarningLBFCuster44 min
May 11, 7:41 PM CDTSevere Thunderstorm WarningLBFLincoln49 min
May 11, 8:01 PM CDTSevere Thunderstorm WarningLBFPerkins44 min
May 11, 8:11 PM CDTSevere Thunderstorm WarningLBFChase, Hayes34 min
May 11, 8:25 PM CDTSevere Thunderstorm WarningLBFLincoln65 min
May 11, 8:42 PM CDTSevere Thunderstorm WarningLBFHayes55 min
May 11, 9:10 PM CDTSevere Thunderstorm WarningLBFLincoln50 min
May 11, 10:13 PM CDTSevere Thunderstorm WarningLBFFrontier48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.